Print this page    •   Back to Web version of article

Introduction
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects

2007

Gastrointestinal (GI), or "gut," problems are the most common side effects experienced by people with HIV. We're talking about those unpleasant symptoms that affect your stomach and digestion -- the kinds of things you generally don't like to talk about over dinner: diarrhea, nausea, flatulence (farting), constipation, heartburn and so on.

Although there may be worse side effects, it is gut side effects that are often the most disruptive. They can make it hard for you to go about your daily routine, let alone take long trips. They can be embarrassing, and can even cause you to avoid spending time with friends.

In short, although people like to make fun of gut problems, they're no fun at all to live with. More importantly, they may make it difficult for you to take medications as prescribed.

If you are just beginning HIV medications, read this booklet simply as a way to educate yourself about which medications may cause gut problems, and what you can do to avoid or lessen these problems if they happen. Today's HIV medications are generally quite tolerable compared to past regimens, but most people do experience minor gut problems when they start taking meds. It's best to keep yourself informed, just in case!

It has been said that the gut is closely linked to the brain. So there is little surprise that a wide variety of daily stresses, as well as factors in your environment (such as diet), can cause gut complaints. There are also a wide variety of HIV-related gut problems. Often, consultations with a gut expert (gastroenterologist) or a nutritionist can be extremely helpful in finding the cause and best treatment for a given gut problem.


What Causes Gut Problems?

Figuring out what is causing your gut problems can be tricky. Is it an HIV medication? Is it HIV itself? Is it your diet? Is it a parasite? Is it psychological? Is it a little bit of everything -- or something else entirely?

While your doctor can help you figure all of this out, here are some possible triggers.

1. HIV medications. Today's potent HIV medications can do wonders in terms of bringing your viral load down and bringing your CD4 count up, but they are also believed to be the cause of most gut problems in HIV-positive people.

Many HIV meds, such as Kaletra, Norvir and Viracept, are well known for causing diarrhea. Others, such as Emtriva and Retrovir, are more likely to cause nausea or vomiting. To reduce your risk of gut-related side effects, try to take your medications exactly as prescribed. For instance, if you were told to take your meds with a light snack or a high-fat meal, be sure to do so.

2. Other medications or supplements. Medications that are used to treat conditions other than HIV can also cause gut problems. For instance, if your CD4 count is low, you may have to take medications, such as antibiotics or antifungal drugs to ward off certain diseases. Those medications can upset the chemical balance in your stomach, potentially causing nausea, diarrhea or other problems. In addition, some vitamins or supplements, such as vitamin C, can make diarrhea more likely.

Tip: Although gut side effects affect a majority of the people taking HIV meds, they often get better after the first few weeks or months of treatment. Since the first month on treatment is so critical, close cooperation with your HIV care team is important to minimize any discomfort you are feeling and help insure that you are missing as few doses of meds as possible.
3. The effects of HIV. HIV itself has been known to cause many gut problems. Usually, HIV's role is indirect: Because HIV affects your immune system, if you're not taking HIV medications and have a low CD4 count, you may be at risk for infection with parasites or germs that can cause nausea, diarrhea and other symptoms. HIV can directly cause gut problems by affecting the lining of your small intestine so it is unable to properly absorb food (a condition known as malabsorption). This can result in loose stools, gas, bloating, increased sensitivity to certain foods (such as milk products and caffeine) and malnutrition.

4. Your diet. Some foods can trigger gut problems, as can your eating habits.

5. Psychological triggers. Think back to the day you found out you were infected with HIV. For some people, this news has a dramatic physical impact: It can cause a complete loss of appetite, or leave you feeling ill and nauseous. These problems usually go away as someone begins to cope with his or her diagnosis. But for some people the problems don't subside; they become a symptom of the stress of coping with HIV, or even a sign of depression. In this case, counseling or stress-reduction techniques may be the best way to solve these problems.

6. Other health problems. Problems in your intestine and diseases such as gastritis (an inflammation of the stomach lining), irritable bowel syndrome, inflammatory bowel disease, ulcers, diabetes and Kaposi's sarcoma can cause gut problems. And, as we noted earlier, advanced HIV disease (when your CD4 count is below 200) can also make you more likely to have parasites or other germs that may cause gut problems.

Gut Side Effects That Could Signify Serious Health Problems

There are a few rare, but serious side effects from HIV medications that often have gut-related symptoms -- such as pancreatitis and lactic acidosis. The symptoms of pancreatitis, an inflammation of the pancreas, include nausea, vomiting and stomach or back pain. The symptoms of lactic acidosis, a buildup of the chemical lactic acid, include persistent nausea, vomiting and abdominal pain. Because of the potential serious side effects, inform your doctor immediately if you experience any of these symptoms.


Next
Table of Contents

Copyright © 2007 Body Health Resources Foundation. All rights reserved.




This article was provided by Body Health Resources Foundation. It is a part of the publication The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art13138.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.